Somogyi Effect : Hyperglycaemia followed by Hypoglycaemia

Have you ever wondered why your blood sugars become real high after an episode of hypoglycaemia or you have an unexplained morning rise in blood sugars, if yes, the reason is the Somogyi Effect (Another reason is Dawn Phenomenon, but here we are concerned with Somogyi Effect) that is attributed by  ‘The defense mechanism of the body’.

acute-complications-of-diabetes-mellitus-31-638

After an episode of hypoglycaemia (due to excessive dosage of insulin or inadequate eating), body’s defense mechanism start acting and tries to avoid its severe symptoms. In this process, body responds in two ways, as follows

  1. It releases Glucagon which further helps release of glucose from liver, which increases blood sugar levels and prevents body to slip into severe hypoglycaemia.
  2. It releases Stress hormones which helps developing Insulin Resistance for few hours.

Best way to avoid this Rebound hyperglycaemia is, managing Insulin dosage. This effect was explained by an Hungarian professor Michael Somogyi and he found that abundance of Insulin in body makes diabetes unstable. This may be due to high dose of insulin at night, followed by high blood glucose in the morning or it can be due to hypoglycaemia followed by a high blood glucose levels.

“Body responds to low blood sugars as a defensive mechanism, so as to avoid severe symptoms of hypoglycaemia and results in Rebound hyperglycaemia”

Note : This mechanism is not widely accepted by people as there is no clinical eveidence, still I personally found this as useful and  this reason can’t be ruled out for a morning rise in blood sugars and rebound hyperglycaemis followed by an episode of hypoglycaemia.

fullsizeoutput_872

I can say this because I have personally experienced this way back in 2016. I went to my endo with the complaint of morning rise in blood sugars, so he asked me to put CGM (as I was using Glucometer at that time) and as you can see the noctural hypoglycaemia episodes in the graphs followed by hyperglycaemia (those BGs actually ruined my whole day numbers). After going through all the graphs of 14 days, he suggested me to reduce the insulin dosage at dinner time and that finally settled my issue.

This slideshow requires JavaScript.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s